North Dakota, 2009

Hail in North Dakota, August 7, 2009

August 7, 2009 · NWS BIS · 1 event in 1 county or zone

A cold pool which developed over southwest North Dakota ahead of severe convection in southeast Montana supported the eastward progression of thunderstorms into portions of far southwestern North Dakota during the late evening hours of August 7th. One report of severe hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold pool which developed over southwest North Dakota ahead of severe convection in southeast Montana supported the eastward progression of thunderstorms into portions of far southwestern North Dakota during the late evening hours of August 7th. One report of severe hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 6:08 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 6:08 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT FRI AUG 7 2009

.UPDATE...THE 00Z SOUNDING FOR BISMARCK IS CAPPED BUT
CONDITIONALLY UNSTABLE WITH 1567 J/KG CAPE. THUNDERSTORMS HAVE
KICKED OFF IN WESTERN SOUTH DAKOTA...WYOMING...AND SOUTHEASTERN
MONTANA. THE STORMS IN MONTANA HAVE BEEN MOVING NORTH...BUT
DEVELOPING EAST...WHILE THE STORMS IN SOUTH DAKOTA HAVE BEEN
MOVING NORTHEAST. THERE ARE ALSO WEAK SHOWERS/TSHOWERS IN
NORTHEAST MONTANA MOVING EAST. CONSIDERING THAT THE ATMOSPHERE
OVER THE FORECAST AREA WILL REMAIN CONDITIONALLY UNSTABLE THROUGH
THE NIGHT...AND THE THUNDERSTORMS WILL LIKELY ADVECT INTO THE AREA
ON THE NOSE OF AN UPPER LEVEL JET. WILL KEEP POPS HIGH AND
WORDING IN THE CHANCE TO LIKELY CATEGORY. WILL ALSO MENTION
POSSIBILITY OF SEVERE ACROSS THE SOUTH WHERE THE CAPE IS HIGHEST.

&&

.PREV DISCUSSION... /ISSUED 209 PM CDT FRI AUG 7 2009/

SYNOPSIS...

LARGE UPPER LEVEL LOW/TROUGH RESIDING OVER THE ROCKIES IS PROVIDING
SOUTHWEST FLOW OVER NORTH DAKOTA...WHILE THE ASSOCIATED SURFACE LOW
IS CURRENTLY MOVING EASTWARD ACROSS SOUTH DAKOTA. AN AREA OF
THUNDERSTORMS IS EXITING THE FORECAST AREA TO THE EAST.
HOWEVER...THE ENTIRE STATE STILL REMAINS UNDER SIGNIFICANT CLOUD
COVER WHICH IS KEEPING TEMPERATURES WELL BELOW CONVECTIVE
REQUIREMENTS.

SHORT TERM...FRIDAY THROUGH MONDAY NIGHT...

THE MAIN FORECAST CONCERN REVOLVES AROUND SEVERE WEATHER
POTENTIAL FOR TODAY AND SATURDAY. A LARGE UPPER LEVEL LOW OVER THE
NORTHERN ROCKIES IS FORECAST TO BECOME NEGATIVELY TILTED THIS
EVENING AS IT CONTINUES TO EJECT A SERIES OF MIDDLE LEVEL
IMPULSES INTO THE NORTHERN PLAINS/NORTHERN HIGH PLAINS. CURRENT
WATER VAPOR IMAGERY INDICATES MIDDLE LEVEL DRYING NOSING INTO
SOUTHWESTERN NORTH DAKOTA. THIS MARKS THE ADVECTION OF PREVIOUSLY
ADVERTISED DRY SLOT/ELEVATED MIXED LAYER THAT SHOULD CAUSE
SUFFICIENT SUBSIDENCE TO CLEAR OUT LOW-LEVEL STRATUS PRESENT OVER
MUCH OF NORTH DAKOTA THIS MORNING/EARLY AFTERNOON. THAT
SAID...TIMING OF THE CLEARING REMAINS A SOURCE OF UNCERTAINTY.

ONCE-AND IF-SOLAR INPUT INCREASES...THERE SHOULD BE LITTLE
PROBLEM RELEASING THE 3000 J/KG MLCAPE THAT IS FORECAST OVER
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. 40 TO 45 KTS OF 0-6 KM
SHEAR...MOSTLY UNIDIRECTIONAL... SHOULD SUPPORT SOME SUPERCELLS
CAPABLE OF VERY LARGE HAIL...WINDS IN EXCESS OF 60 MPH...AND
ISOLATED TORNADOES. WHILE LOW LCLS ARE PRESENT OVER MOST OF THE
STATE...THE BEST THREAT FOR TORNADOES APPEARS TO BE ALONG AND JUST
EAST OF THE INVERTED TROUGH EXTENDING NORTHWARD OUT OF THE
NORTHWESTERN SOUTH DAKOTA LEE LOW. THIS IS DUE TO BACKED -
EASTERLY- WINDS IN THE LOWEST 1 KM...WHICH WILL BROADEN LOW-
LEVEL HODOGRAPHS.

AS CONVECTION MOVES EASTWARD THINGS SHOULD RAPIDLY EVOLVE INTO AN
EASTWARD-MOVING QUASI LINEAR CONVECTIVE SYSTEM...WITH A FEW ISOLATED
PRE-SQUALL LINE STORMS POSSIBLE. THE TORNADO THREAT SHOULD DIMINISH
GREATLY BY SUNSET...BUT THE LINEAR STRUCTURE SHOULD ALLOW FOR
ORGANIZED COLD POOL DEVELOPMENT AND INCREASED WIND THREAT AS LONG
AS STABLE LOW-LEVEL LAPSE RATES CURRENTLY OVER NORTH DAKOTA ARE
SUFFICIENTLY MODIFIED BY HEATING BEFORE ONSET OF PRECIPITATION.
VERY HEAVY RAIN WILL BE LIKELY WITH STORMS...SO FLASH FLOODING MAY
BECOME A PROBLEM IF ANY AREAS OF TRAINING DEVELOP.

SATURDAY...THE NEG TILT TROUGH BEGINS TO LIFT OUT OF THE
STATE...LENDING UPPER LEVEL SUPPORT FOR MORE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. MOST OF
THE SURFACE SUPPORT LOOKS TO STAY ALONG THE SOUTHERN TIER OF
COUNTIES...BUT EVEN THESE ARE LOOKING RATHER WEAK. WHILE CAPE IS
EXPECTED TO BE BETWEEN 500-1500J/KG...THE 12 UTC GFS/NAM ARE
INITIALLY PLACING A LARGE CAP IN THE SAME AREA. AS THE ENERGY
MOVES EAST INTO THE EVENING HOURS... THE CAP DIMINISHES
QUICKLY...SO WILL EXPECT MOST CONVECTIVE ACTIVITY TO REMAIN IN
THE SOUTHCENTRAL TO SOUTHEASTERN COUNTIES. SHEAR PROFILES LOOK
RATHER WEAK AS WELL...SO SEVERE WEATHER SHOULD BE LIMITED.
OTHERWISE...EXPECT SHOWERS TO BE LIKELY OVER THE REST OF THE STATE
THROUGH MIDDAY SUNDAY.

SUNDAY AFTERNOON SHOULD SEE THE END OF WIDESPREAD RAIN CHANCES AS
RIDGING SETS UP BEHIND THE EXITING SYSTEM...CAUSING CLEAR SKIES AND
MORE SEASONAL TEMPERATURES. A FRONT IS EXPECTED TO MOVE THROUGH THE
STATE MONDAY NIGHT...BUT IT LOOKS TO BE A DRY AND WEAK SYSTEM WITH
VERY LITTLE IMPACT ON THE AREA.

LONG TERM...TUESDAY THROUGH FRIDAY...
AN UPPER LEVEL RIDGE WILL BUILD ACROSS CENTRAL NORTH AMERICA THROUGH
THE EXTENDED PERIOD...WITH THE TOP OF THE RIDGE DEPICTED OVER THE
NORTHERN CONUS AREA. THE MAIN STORM TRACK SHOULD REMAIN OFF TO OUR
NORTH KEEPING THINGS MAINLY DRY ACROSS THE NORTHERN PLAINS REGION.
HOWEVER...LONG RANGE GUIDANCE DOES INDICATE THE RIDGE GRADUALLY
BREAKING DOWN TOWARDS THE END OF THE WEEK (THU & FRI) WHICH MAY
BRING INCREASED CHANCES FOR PRECIPITATION TO THE LOCAL AREA. FOR NOW
WILL MAINTAIN A DRY FORECAST AND MONITOR MODEL TRENDS OVER THE NEXT
DAY OR TWO. WITH THE RIDGE COMES WARMER WEATHER...WITH FORECAST
HIGHS AND LOWS CLOSE TO AND POSSIBLY EXCEEDING SEASONAL AVERAGES.

AVIATION...
EXTENSIVE AREA OF LOW LEVEL MVFR-IFR STRATUS REMAINS OVER MUCH OF
WEST AND CENTRAL NORTH DAKOTA THIS EARLY FRIDAY AFTERNOON WITH A FEW
CLEARING PATCHES NEAR THE JAMES RIVER VALLEY AND PORTIONS OF WESTERN
ND. THIS TREND IS EXPECTED TO CONTINUE...HOWEVER MORE THAN A FEW
LOCATIONS WILL REMAIN UNDER LOW CLOUDS THROUGH THE AFTERNOON AND
THEN INTO TONIGHT AS LOW CLOUDS REDEVELOP OVER MUCH OF THE SAME AREA
ALONG WITH VCFG. IN ADDITION...AN APPROACHING MAJOR STORM SYSTEM
WILL BRING GOOD CHANCES FOR THUNDERSTORMS...SOME STRONG TO
SEVERE...TO THE LOCAL AREA LATER THIS AFTERNOON AND THROUGH MUCH OF
SATURDAY.

HYDROLOGY...

SCATTERED TO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHWESTERN NORTH DAKOTA BY EARLY EVENING AND THEN
WILL PROGRESS EAST ACROSS CENTRAL NORTH DAKOTA THROUGH THE
OVERNIGHT HOURS. THE ATMOSPHERE IN WHICH THESE STORMS DEVELOP WILL
ALLOW THEM TO BE EFFICIENT RAINFALL PRODUCERS. MODEL SOUNDINGS
INDICATE DEEP/WARM CLOUD DEPTHS...ALONG WITH PRECIPITABLE WATER
VALUES AND K-INDICES OVER 1.5 INCHES AND 38...RESPECTFULLY.
THEREFORE...TORRENTIAL DOWNPOURS ARE A GOOD POSSIBILITY WITH THESE
STORMS. THIS COULD LEAD TO MINOR OVERLAND FLOODING. IN SPITE OF
THIS...THE 20 TO 30 MPH EAST NORTHEASTWARD MOVEMENT OF THESE
STORMS WILL LIKELY LIMIT EXTREME RAINFALL AMOUNTS OVER A GIVEN
AREA. HOWEVER...IF THE CELLS BEGIN TO TRAIN...MORE PRONOUNCED
FLOODING MAY BECOME AN ISSUE OVER ISOLATED AREAS OF THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Aug 7, 3:18 AM MST, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
518 AM CDT FRI AUG 7 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
518 AM CDT FRI AUG 7 2009 /418 AM MDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

In the hours before

Special weather statement, Aug 7, 8:10 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT FRI AUG 7 2009

NDZ031-040-043-080415-
BOWMAN-GOLDEN VALLEY-SLOPE-
910 PM MDT FRI AUG 7 2009

...SPECIAL WEATHER STATEMENT...

AT 1006 PM CDT...906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 45 MILES
WEST OF BOWMAN TO 47 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST AT
25 MPH.

UP TO ONE HALF INCH SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MARMARTH BY 955 PM MDT...
  RHAME BY 1015 PM MDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS.

PJA

The radar

The Bismarck radar (KBIS), 210 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bowman

When
August 7, 9:40 PM MST to 9:46 PM MST
Where
Bowman County, 6.39 mi WNW of Haley
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
45.990, -103.250

Severe hail damaged two vehicles and one camper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187946.